Kansas, 2015

Hail in Kansas, June 3, 2015

June 3, 2015 · NWS DDC · 12 events in 2 counties and zones

Severe weather was limited to just a few counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe weather was limited to just a few counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 3, 5:26 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 3, 5:26 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT WED JUN 3 2015

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 207 PM CDT WED JUN 3 2015

A MID TO UPPER LEVEL TROUGH WILL AMPLIFY OVER THE WESTERN UNITED
STATES THROUGH THURSDAY, WITH SURFACE TROUGHING OVER THE HIGH
PLAINS. AMPLE LOW LEVEL MOISTURE WILL BE IN PLACE FOR MODERATE TO
HIGH SURFACE BASED CAPE VALUES ACROSS WESTERN KANSAS. ASIDE FROM
ISOLATED SURFACE BASED CONVECTION ALONG EXISTING SURFACE
BOUNDARIES SUCH AS THE ONE LOCATED ACROSS SOUTHWEST KANSAS THIS
AFTERNOON, MUCH OF THE CONVECTION WILL BE NOCTURNAL AND DRIVEN BY
THE LOW LEVEL JET. AFTER ANY ISOLATED THUNDERSTORMS THAT DEVELOP
BETWEEN DODGE CITY AND HAYS DIE OFF THIS EVENING, A MID TO UPPER
LEVEL SPEED MAX WILL BE APPROACHING THE WESTERN HIGH PLAINS. AHEAD
OF THIS FEATURE, THE LOW LEVEL JET WILL ONCE AGAIN SET UP, THE
NOSE OF WHICH WILL BE LOCATED ACROSS NORTHERN KANSAS. THEREFORE,
ELEVATED THUNDERSTORM CLUSTERS ARE LIKELY, MAINLY NORTH OF
INTERSTATE 70. ON THURSDAY, THE DRYLINE IS EXPECTED TO BE A LITTLE
MORE WELL DEFINED, AND THERE COULD BE ENOUGH CONVERGENCE FOR
THUNDERSTORMS TO FIRE ALONG IT. WHILE THE BEST CHANCE OF DRYLINE
STORMS WILL BE SOUTH OF THE 37TH PARALLEL, WHICH IS OFTEN THE
CASE, ONE CAN'T BE RULED OUT AS FAR NORTH AS LIBERAL. TEMPERATURES
OUGHT TO BE SIMILAR TO TODAY, WITH MAINLY HIGHS IN THE LOWER 90S.
THE TEMPERATURE AT HAYS, WHICH WAS HELD DOWN BY CLOUD COVER AND
UPSLOPE FLOW TODAY ON THE COOL SIDE OF THE BOUNDARY, SHOULD BE AT
LEAST IN THE UPPER 80S BY TUESDAY AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 227 PM CDT WED JUN 3 2015

OF THE CONVECTIVE ALLOWING MODELS, THE ARW AND  NMM ARE MORE
CONDUCIVE TO CONVECTION THAN IS THE 12KM NAM AT THIS TIME. THE NAM
PRETTY WELL SPLITS THE REGION TO THE NORTH AND SOUTH DURING THE DAY
KEEPING CONVECTION ACROSS NEBRASKA AND  DEEP INTO HE TEXAS
PANHANDLE. THE MOST AGGRESSIVE SOLUTION IS THE NMM WHICH ALLOWS
CONVECTION BOTH FROM THE HIGHER TERRAIN OF COLORADO LATE IN THE DAY
FEEDING INTO THE HIGHER ELEVATED CAPE AND VERY STEEP MID LEVEL LAPSE
RATES INTO WESTERN KS. ADDITIONALLY, A FEW ISOLATED STORMS DEVELOP
ALONG A MODELED OUTFLOW BOUNDARY, BUT MAY BE LIMITED IN VERTICAL
EXTENT WITH WARM AIR ALOFT. THE ARW SUPPORTS SMALL MCS DEVELOPMENT
INTO THE LATE EVENING AS WELL.

AS CONVECTIVE CHANCES EVEN THURSDAY NIGHT AND INTO FRIDAY MORNING
ARE HIGHLY DEPENDENT ON UNKNOWN MESOSCALE FEATURES, THE FORECASTER
CERTAINTY DROPS OF CONSIDERABLY INTO THE END OF THE WEEKEND. THE
WEAK UPPER RIDGE WILL REMAIN IN PLACE. THE MID LEVEL BROAD
BAROCLINIC ZONE WILL REMAIN TOT HE NORTHER OF OUR FORECAST  AREA
WHERE MID LEVEL TEMPERATURES ARE NOT AS WARM, AND MAY REMAIN THE
GENERAL FOCUS AREA FOR CONTINUE MCS DEVELOPMENT FOR A FEW MORE DAYS.
THE TREND CONTINUES FOR A PLUME OF MOISTURE FROM THE TROPICAL STORM
BLANCA BY SUNDAY NIGHT.

TEMPERATURE-WISE, WE CONTINUED WITH THE ECMWF MOS TREND FOR DAILY
MAXIMUM T, ALTHOUGH THE REND COULD BE CHANGING A WE ARE HEADING OUT
OF THE RECENT COOL, VERY CONVECTIVELY ACTIVE PERIOD. THE RAW MODEL
CONSENSUS HAS SEEMED TO HAVE HANDLED OVERNIGHT  LOWS THE BEST
RECENTLY AND CONTINUE TO FORECAST MID TO UPPER 60S LOWS DURING THE
MID LEVEL TO LATE PART OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 626 PM CDT WED JUN 3 2015

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND PARTS
OF SOUTHWEST KANSAS FOR SEVERAL HOURS THIS EVENING. FOR NOW THINK
THE BEST CHANCE FOR ANY IMPACT ON AVIATION OPERATIONS WILL BE AT
HAYS. WILL CARRY VCTS THERE FOR A GOOD PART OF THE EVENING. ANY
STORMS IN CENTRAL KANSAS SHOULD BE DIMINISHING AFTER 06-08Z.
SOUTHERLY WINDS WILL BECOME GUSTY TO 20-25 KNOTS FROM THE SOUTH BY
MID MORNING THURSDAY AS LOW LEVEL MIXING INCREASES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  92  69  89 /  10  20  10  10
GCK  66  91  67  90 /  10  10  20  10
EHA  65  93  68  92 /   0  10  10  10
LBL  67  93  69  91 /  10  10  20  10
HYS  67  90  67  87 /  40  20  30  10
P28  68  91  69  90 /  10  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...RUSSELL
AVIATION...GERARD
Hazardous weather outlook, Jun 3, 3:16 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT WED JUN 3 2015

KSZ030-031-043>046-061>066-074>081-084>090-040930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
416 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS LATE TODAY AND
EARLY THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL KANSAS. IF
STORMS DO DEVELOP LATE TODAY THE MAIN HAZARD FROM THESE
THUNDERSTORMS WILL BE HAIL GREATER THAN GOLF BALLS, HEAVY
RAINFALL, AND WIND GUSTS IN EXCESS OF 60 MPH. A BETTER CHANCE FOR
THUNDERSTORMS WILL OCCUR OVERNIGHT NORTH OF HIGHWAY 96. THESE
STORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND
WIND GUSTS UP TO 70 MPH. HEAVY RAINFALL OVERNIGHT NIGHT MAY CAUSE
PONDING OF

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ALMOST EACH DAY INTO
EARLY NEXT WEEK. AT THIS TIME A FEW THUNDERSTORMS ON THURSDAY AND
FRIDAY WILL BE CAPABLE OF PRODUCING STRONG WINDS, QUARTER SIZE HAIL,
AND HEAVY RAINFALL.

HAZARDS WEATHER RISK...

  THURSDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  FRIDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT NORTH OF
HIGHWAY 96.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Jun 3, 5:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 PM CDT WED JUN 3 2015

KSZ045-046-064-065-040015-
PAWNEE KS-HODGEMAN KS-NESS KS-RUSH KS-
630 PM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PAWNEE...
SOUTHWESTERN RUSH...NORTHEASTERN HODGEMAN AND SOUTHEASTERN NESS
COUNTIES UNTIL 715 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF BURDETT...MOVING NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
PAWNEE...SOUTHWESTERN RUSH...NORTHEASTERN HODGEMAN AND SOUTHEASTERN
NESS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3823 9964 3834 9975 3849 9948 3829 9928
TIME...MOT...LOC 2330Z 233DEG 6KT 3831 9962

GERARD

The radar

The Dodge City radar (KDDC), 62 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Pawnee

When
June 3, 6:20 PM CST
Where
Pawnee County, 3.05 mi WNW of Burdett
Measured
1.75 in hail
Reported by
Public
Coordinates
38.220, -99.570

Hail, Hodgeman

When
June 3, 6:30 PM CST
Where
Hodgeman County, 2.14 mi NE of Gray
Measured
1.25 in hail
Reported by
Public
Coordinates
38.190, -99.620

Hail, Hodgeman

When
June 3, 6:30 PM CST
Where
Hodgeman County, 3.42 mi NE of Gray
Measured
2.75 in hail
Reported by
Public
Coordinates
38.200, -99.600

Most of the hail was the size of quarters.

Hail, Pawnee

When
June 3, 6:30 PM CST
Where
Pawnee County, 0.69 mi N of Burdett Rucker Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.190, -99.530

Hail, Pawnee

When
June 3, 6:35 PM CST
Where
Pawnee County, Burdett Rucker Arpt
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.530

Hail, Hodgeman

When
June 3, 6:45 PM CST
Where
Hodgeman County, 3.26 mi W of Gray
Measured
1.75 in hail
Reported by
Public
Coordinates
38.170, -99.710

Hail, Hodgeman

When
June 3, 7:05 PM CST
Where
Hodgeman County, 0.54 mi E of Hanston
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.120, -99.710

Hail, Hodgeman

When
June 3, 7:23 PM CST
Where
Hodgeman County, 4.41 mi E of Jetmore
Measured
0.75 in hail
Reported by
Public
Coordinates
38.090, -99.820

Hail, Hodgeman

When
June 3, 7:35 PM CST
Where
Hodgeman County, 3.88 mi SW of Hanston
Measured
1.5 in hail
Reported by
Public
Coordinates
38.080, -99.770

Hail, Hodgeman

When
June 3, 8:02 PM CST
Where
Hodgeman County, 6.91 mi S of Hanston
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.020, -99.720

Hail, Hodgeman

When
June 3, 8:10 PM CST
Where
Hodgeman County, 6.24 mi S of Hanston
Measured
1.75 in hail
Reported by
Public
Coordinates
38.030, -99.710

Hail, Hodgeman

When
June 3, 8:30 PM CST
Where
Hodgeman County, 8.29 mi E of Jetmore Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.960, -99.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590226, 590227, 590228, 590229, 590230, 590231, 590233, 590234, 590235, 590237, 590238, 590239.